Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 243, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 11, 2002, 12:01 AM EST for Patrick County, Virginia; Surry County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2002, 12:01 AM EST (05:01 UTC)
- Expired
- Nov 11, 2002, 12:30 AM EST
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Surry County, NC, Patrick County, VA
The radar
The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 9:00 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Nov 10, 9:00 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 900 PM EST SUN NOV 10 2002 CURRENT FORECAST IN GOOD SHAPE THIS EVENING IN ADVANCE OF APCHG SCTD/LINE OF TSRA ACROSS TN/KY. EXPECT AS AREAS OF CONVECTION MOVE OUT OF DEEPER THETA SUPPORT ALONG/WEST OF THE APPALACHIANS...AND INTO MORE STAB/CAP...WILL SEE INTENSITY WEAKEN LATER. HOWEVER GIVEN STRONG WINDS/SHEAR ALOFT OFF RNK RAOB...APPEARS STILL CONCERN WITH WIND POTENTIAL ESPCLY WRN SLOPES(WHERE SPC MODERATE RISK EXISTS) AS LINE MOVES IN AFTER MIDNIGHT. OTRW WEAK RIBBON OF MCON/INSTAB EAST OF THE BLUE RIDGE LIKELY TO PROMPT SOME ADDITIONAL WIDELY SCTD SHRA BEFORE MAIN ACTION ARRIVES THERE TOWARD DAYBREAK. THUS GIVEN GOING HIGH POPS...PLAN TO UPDATE TO ADD DAMAGING WINDS TO WEST AND ADJUST WORDING A BIT. MAY ALSO BUMP UP WINDS AND TEMPS A NOTCH ESPCLY OUT EAST WHERE WAA AND MIXING WONT ALLOW MUCH FALL TIL SHOWERS ARRIVE TOWARD MORNING. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Nov 10, 12:10 PM EST, 11 hours 51 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA...AND ACROSS ALL OF SOUTHEAST WEST VIRGINIA. PLEASE SEE OUR SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AMS
In the hours before
Special weather statement, Nov 10, 11:11 PM EST, 50 minutes before
VAZ007-009-110500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1111 PM EST SUN NOV 10 2002 THUNDERSTORMS WITH BRIEF HEAVY RAIN...AND WIND GUSTS TO 45 MPH WILL MOVE INTO THE RICHLANDS...AND SALTVILLE AREA BY 1140 PM. THESE STORMS WILL REACH TAZEWELL AND MARION TOWARD MIDNIGHT. REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 400 AM. KEEP TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR ANY UPDATES...OR POSSIBLE WARNINGS. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 12:31 AM EST | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 44 min |
| Nov 11, 1:07 AM EST | Severe Thunderstorm Warning | RNK | Franklin | 23 min |
| Nov 11, 1:38 AM EST | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 37 min |
| Nov 11, 2:08 AM EST | Severe Thunderstorm Warning | RNK | Smyth | 37 min |
| Nov 11, 2:24 AM EST | Severe Thunderstorm Warning | RNK | Wythe | 51 min |
| Nov 11, 2:37 AM EST | Severe Thunderstorm Warning | RNK | Buckingham | 23 min |
| Nov 11, 3:01 AM EST | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 29 min |
| Nov 11, 3:37 AM EST | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 23 min |
| Nov 11, 3:54 AM EST | Severe Thunderstorm Warning | RNK | Bedford | 21 min |
| Nov 11, 4:29 AM EST | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 31 min |
| Nov 11, 6:53 AM EST | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 37 min |
| Nov 11, 8:04 AM EST | Severe Thunderstorm Warning | RNK | Rockingham | 26 min |
| Nov 11, 8:04 AM EST | Severe Thunderstorm Warning | RNK | Rockingham | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.